Case 7-1: Arteriovenous malformation in the mandible
A 20-year-old patient presented to her dentist for evaluation of tooth pain and bleeding. A pulsatile mass was palpated along her right gingiva and mandible, and she was transferred to our facility via helicopter. A significant amount of bleeding occurred en route to our hospital.
Neck CT angiogram. WA = arteriovenous malformation, WDA = body of the mandible
Interventional angiogram. WA = arteriovenous malformation
Interventional angiogram post coiling. WA = coils placed into vessels feeding the arteriovenous malformation
The patient was hemodynamically stable and in no apparent painful distress. There was some mild active bleeding along her right lower gingiva with a large associated clot.
The patient underwent a computed tomography (CT) angiogram that demonstrated a large arteriovenous malformation involving the mandible. Her initial hemoglobin was 9.3 g/dL. Oral and maxillofacial surgery and interventional radiology were consulted and requested that the patient be nasotracheally intubated prior to transfer to the next level of care. The patient was prepped for a nasotracheal intubation with a lidocaine neb and topical lidocaine and given IV ketamine. She was intubated on the first pass and then sedated with propofol. Shortly after the intubation, the patient began to hemorrhage. This was poorly controlled with direct pressure and packing. The massive transfusion protocol was initiated, and the patient was given tranexamic acid. Vascular surgery was consulted.
The patient went to the interventional radiology suite, and initial images demonstrated four arterial vessels feeding into the AVM, which were successfully coiled. The patient did well post coiling, and 1 week later had an extensive mandibular operative intervention to resect the lesion and rebuild the mandible.
Despite the nasal and oropharyngeal preparation with anesthetic and ketamine sedation, the profound hemorrhage after the nasotracheal intubation might have been the result of increased vascular pressure resulting from the minimal and limited coughing that occurred immediately after tube placement before complete sedation and chemical paralysis were obtained.
Ketamine is a known sympathomimetic drug and may have contributed to the hemorrhage through increased blood pressure and/or cardiac contractility.
S. Life-threatening arteriovenous malformation of the maxillomandibular region and treatment outcomes. Interv Radiol. 2012;18(1):49–59.